Abstracts: CLINICAL VIGNETTES
C. difficile (CD) is the most common cause of nosocomial infectious diarrhea and is generally considered a colonic pathogen. CD small bowel enteritis (CDSBE) has only rarely been reported. We describe the clinical course and treatment of 3 ileostomy patients with diarrhea due to CD.
Case #1: 48 YOM s/p colectomy and ileostomy for Crohn's disease 2 yrs previously presented with fever, nausea, vomiting, abdominal pain, increased ileostomy output, and marked dehydration. Antibiotics had been administered 3 months previously. Ileostomy CD toxin was positive by ELISA. He responded to a standard course oral metronidazole and vancomycin with resolution of symptoms and negative repeat CD toxin after treatment.
Case #2: 72 YOM s/p colectomy and ileostomy for ulcerative colitis 24 yrs earlier presented with a low-grade fever and non-bloody diarrhea of 1-month duration. There was no antecedent antibiotic use. Ileostomy CD toxin was positive by ELISA. He was initially treated with metronidazole, which was switched to oral vancomycin. He responded to 2 weeks of vancomycin, but relapsed following discontinuation and received a 1-month course of vancomycin with clearance of the toxin.
Case #3: 39 YOM with severe acute alcoholic pancreatitis required a total abdominal colectomy and ileostomy for colonic ischemia. He required multiple courses of antibiotics and subsequently developed a high ileostomy output. Ileostomy fluid CD toxin was positive and he responded to a standard course oral metronidazole and vancomycin
Discussion: CDSBE has been reported in 20 patients in the literature, but only previously in ten ileostomy patients, most of whom were detected in the early post-operative period ( < 90 days). In only 3 cases in the literature was CDSBE diagnosed > 90 d following surgery in ileostomy patients. We report 2 more such cases, and a third in the early post-operative period. Most patients have a history of antibiotic use and present with increased ileostomy output. Most respond to standard therapies (oral metronidazole or oral vancomycin). Relapses may occur.
Conclusion: C. Difficile enteritis is a potential cause of high ileostomy output and should be in the differential diagnosis. Treatment with oral metronidazole or vancomycin is generally effective.